math_groups_discgeom

On the Monotone Upper Bound Problem

Julian Pfeifle and Günter M. Ziegler— 2004

The Monotone Upper Bound Problem asks for the maximal number M(d,n) of vertices on a strictly-increasing edge-path on a simple d-polytope with n facets. More specifically, it asks whether the upper bound M(d,n)<=M_{ubt}(d,n) provided by McMullen's (1970) Upper Bound Theorem is tight, where M_{ubt}(d,n) is the number of vertices of a dual-to-cyclic d-polytope with n facets. It was recently shown that the upper bound M(d,n)<=M_{ubt}(d,n) holds with equality for small dimensions (d<=4: Pfeifle, 2003) and for small corank (n<=d+2: G\"artner et al., 2001). Here we prove that it is not tight in general: In dimension d=6 a polytope with n=9 facets can have M_{ubt}(6,9)=30 vertices, but not more than 26 <= M(6,9) <= 29 vertices can lie on a strictly-increasing edge-path. The proof involves classification results about neighborly polytopes, Kalai's (1988) concept of abstract objective functions, the Holt-Klee conditions (1998), explicit enumeration, Welzl's (2001) extended Gale diagrams, randomized generation of instances, as well as non-realizability proofs via a version of the Farkas lemma.

TitelOn the Monotone Upper Bound Problem
VerfasserJulian Pfeifle and Günter M. Ziegler
Datum2004
Quelle/n
Erschienen inExperimental Math., volume 13, pages 1-11
ArtText